Connecticut, 2012

Hail and Damaging Winds in Connecticut, July 18, 2012

July 18, 2012 · NWS OKX · 6 events in 3 counties and zones

A combination of a pre-frontal trough and a passing cold front triggered multiple severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A combination of a pre-frontal trough and a passing cold front triggered multiple severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 12:02 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 18, 12:02 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EDT WED JUL 18 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO THE REGION
THIS AFTERNOON AND SOUTH OF THE REGION LATE TONIGHT INTO THURSDAY.
THE FRONT WILL THEN STALL WITH A WEAK AREA OF LOW PRESSURE MOVING
ALONG IT. LOW PRESSURE PASSES TO THE SOUTH ON FRIDAY WITH HIGH
PRESSURE BUILDING IN FROM THE NORTH THROUGH THE WEEKEND. ANOTHER
COLD FRONT WILL TRACK ACROSS THE AREA ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS TO INCREASE MAX TEMPS. HEAT ADVISORY HAS BEEN
EXPANDED TO ALL BUT SOUTHERN MIDDLESEX/NEW LONDON COUNTIES PER
OBS. ADDED ENHANCED SEVERE TSTM WORDING TO THE FORECAST AS SPC HAS
ISSUED SEVERE TSTM WATCH TIL 9PM. MAX TEMPS HAVE LIKELY BEEN
REACHED IN MOST PLACES AS TSTMS ARE DEVELOPING RAPIDLY. SOME
RECORD HIGHS NEARED OR EXCEEDED...SEE CLIMATE SECTION BELOW.

OTHERWISE...A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO
THE REGION THIS AFTERNOON. WITH THE REGION BEING ON THE NE EDGE OF
A VERY HOT AIR MASS...DAY STARTS OUT VERY WARM AND LARGE CAPE IN
THE 2000 TO 4000 J/KG RANGE IS EXPECTED TO BUILD WITH DIURNAL
WARMING. SHEAR OF 30 KT 0-6KM WITH WET BULB ZERO HEIGHTS OF 13-14
KFT. MENTIONED GUSTY WINDS AND SMALL HAIL WITH SOME CELLS HAVING A
SLIGHT CHANCE OF GOING SEVERE.

BEFORE COVERAGE OF SHOWERS AND THUNDERSTORMS BECOMES
WIDESPREAD...AT LEAST SOUTHERN PORTIONS OF THE REGION WILL SEE
ENOUGH SUN TO HAVE HIGHS WELL INTO THE 90S AND WITH VERY MOIST
AIR MASS CONVEYED BY PWATS NEAR 2 INCHES AND DEWPOINTS IN THE LOWER
70S...HEAT INDICES ARE EXPECTED TO BE NEAR 100 DEGREES FOR NEW
YORK CITY AS WELL AS URBAN SECTIONS OF SOUTHERN WESTCHESTER...MOST
OF NE NJ AND WESTERN LONG ISLAND.

FARTHER UP NORTH IN LOWER HUDSON VALLEY AND SOUTHERN CT WILL DEPEND
ON HOW FAST CONVECTION DEVELOPS AND THE INHERENT MITIGATION OF
DIURNAL WARMTH ASSOCIATED WITH EXPANDING CIRRUS CLOUD SHIELD OF
CONVECTION. RIGHT NOW...KEPT THEM LOWER WITHOUT HEAT ADVISORY BUT
HEAT INDICES ARE EXPECTED TO REACH MID TO UPPER 90S BEFORE
CONVECTION INCREASES SUBSTANTIALLY IN COVERAGE THIS AFTERNOON.

WILL START OFF THE HEAT ADVISORY LATE THIS MORNING BY 10 AM SINCE WE
WILL BE COMMENCING THE DIURNAL PERIOD AT A MUCH WARMER TEMPERATURE
THIS MORNING. MOST MODELS START TO BRING IN THE SHOWERS AND
THUNDERSTORMS BY 18Z ACROSS THE NORTHERN TIER AND BY 00Z ACROSS THE
ENTIRE AREA. ONLY EXCEPTION IS ECMWF WHICH HAS CONSISTENTLY HELD
BACK CONVECTION FOR LONG ISLAND UNTIL AFTER 00Z THU.

BASED ON MESOSCALE MODELS OF HRRR AND NSSL WRF...STRENGTHENING
CONVECTIVE CELLS START FIRING UP ALONG ACROSS THE ALLEGHENY PLATEAU
AND THE HUDSON VALLEY AROUND 17Z AFTER WHICH THEY WILL BE ON A
SOUTHEAST TRACK GOING INTO THE LOCAL FORECAST REGION. FURTHER
DEVELOPMENT OF CONVECTION COULD ALSO OCCUR FROM CONVERGENCE ALONG
THE SEA BREEZE BOUNDARY ESPECIALLY WITH ANY OUTFLOW BOUNDARIES FROM
CONVECTION MOVING IN FROM THE NORTH AND WEST. WIND SHEAR OF 25 TO 30
KT FROM 0-6 KM WILL ALLOW FOR SOME THUNDERSTORMS TO PRODUCE HAIL AND
GUSTY WINDS. PWATS NEAR 2 INCHES SO HEAVY RAIN ALSO CAN BE EXPECTED
WITH THUNDERSTORMS THAT FORM. THIS IS CONSIDERED ESPECIALLY SINCE
THE FLOW WILL BE NEARLY PARALLEL FROM LOW TO MID LEVELS WHICH WOULD
ALLOW FOR TRAINING OF CELLS. THE CONVECTIVE MODE LOOKS TO BE SQUALL
LINE TO BOW ECHOES.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...RELATIVELY BETTER SHEAR ARRIVES WITH WINDS ALOFT AT 250MB
INCREASING AN EXTRA 10KT...PROMOTING GREATER DIVERGENCE. SOME
GREATER HEIGHT FALLS AT 500MB WILL ALSO IMPLY SOME GREATER SYNOPTIC
FORCING. THEREFORE EVEN THOUGH CAPE WILL BE ON A LOWERING
TREND...SOME THUNDERSTORMS WILL STILL MAINTAIN STRONG INTENSITIES
WITH HEAVY RAIN ALSO STILL POSSIBLE AS PWATS REMAIN NEAR 2 INCHES.

THE FRONT MOVES THROUGH LATE IN THE EVENING AND THEN SOUTH OF LONG
ISLAND GOING INTO THURSDAY. THE FRONT STALLS WITH A WEAK AREA OF LOW
PRESSURE MOVING IT. SOUTHERN PORTIONS OF THE FORECAST AREA COULD SEE
SOME LINGERING SHOWERS FROM TIME TO TIME ON THURSDAY AS A RESULT.
POPS ARE AT SLIGHT CHANCE WITH MODEL UNCERTAINTY DUE TO DIFFERENCES
IN QPF FIELDS AND RUN TO RUN INCONSISTENCY. IN THE UPPER LEVELS AT
500MB...THE AREA WILL BE IN A NW FLOW WITH A LONGWAVE TROUGH SETTING
UP ACROSS THE NORTHEAST. WENT WITH MORE OF THE COOLER GUIDANCE FOR
HIGHS CONSIDERING THE MORE EASTERLY FLOW. NOT EXPECTING ANY
THUNDERSTORMS WITH THIS ACTIVITY WITH MORE STABLE SFC CONDITIONS
FORECAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A MEAN TROUGH WILL REMAIN OVER THE NE CONUS THROUGH THE PERIOD WHILE
A PERSISTENT AND STRONG RIDGE ALOFT REMAINS ENTRENCHED OVER THE
PLAINS AND ROCKIES.

COLD FRONT SLOWLY PRESSES SOUTHWARD THROUGH THE MID ATLANTIC STATES
THROUGH FRIDAY WITH CANADIAN HIGH PRES BUILDING IN FROM THE N. AN
AREA OF LOW PRES IS FORECAST TO DEVELOP ON THE FRONT THU NIGHT AND
PASS TO THE S FRI MORNING WITH AN UPPER LEVEL TROUGH SWINGING
THROUGH ALOFT. AN EASTERLY FLOW WILL MOISTEN LOW LEVELS WITH THE CHC
OF SHOWERS ON FRI. MODELS HAVE BEEN CONSISTENT WITH THIS FOR THE
LAST DAY...SO HAVE ADDED CHC POPS TO THE FORECAST. ABUNDANT CLOUD
COVER AND ONSHORE FLOW WILL RESULT IN A MUCH COOLER DAY ACROSS THE
AREA WITH HIGHS ONLY EXPECTED TO REACH THE UPPER 70S AT MOST
LOCATIONS. AS THE FRONT SINKS FURTHER S LATER FRI AND FRI NIGHT
DRIER AND MORE STABLE AIR WILL WORK IN FROM THE N AND E WITH DRY
WEATHER AND SEASONABLE THROUGH THE WEEKEND.

WAA ENSUES EARLY NEXT WEEK WITH H85 TEMPS RISING INTO THE UPPER
TEENS ON MON RESULTING IN TEMPS RISING A FEW DEGREES ABOVE NORMAL
LEVELS MON. PRE-FRONTAL TROUGH MAY TRIGGER ISOLD-SCT STORMS MON AFTN
AS COLD FRONT APPROACHES FROM THE NW. TYPICAL GFS IS FASTER THAN THE
EC WITH THE FROPA SO HAVE COMPROMISED THE TIMING WITH IT COMING
THROUGH TUE MORNING. DRY AND SEASONABLE WEATHER COURTESY OF HIGH
PRES THEN BUILDS BACK IN OVER THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS TO THE SOUTH
TONIGHT.

MAINLY VFR OUTSIDE OF TSTMS...ALTHOUGH HZ IS RESTRICTING VSBY TO
5SM AT KGON. HYBRID SEA BREEZE/SW FLOW ACROSS COASTAL TERMINALS
THIS AFTERNOON. WINDS BECOMING NW AND WEAKENING IN WAKE OF COLD
FRONTAL PASSAGE LATE THIS EVENING/TONIGHT.

TSTM DEVELOPMENT THIS AFTERNOON/EVENING HAS SOME UNCERTAINTIES.
IT NOW APPEARS THAT THERE MAY BE MULTIPLE ROUNDS OF STORMS...ONE
EARLY THIS AFTERNOON AS STORMS DEVELOP INVOF A PRE-FRONTAL LOW
PRESSURE TROUGH ALREADY IN PLACE OVER THE REGION...THEN A SECOND
ROUND LATE IN THE DAY AS THE COLD FRONT ENTERS THE AREA. TSTM FCST
IN AMENDED TAF ADDRESSES ON THE FIRST ROUND...AND THE 18Z TAF
WILL BETTER ADDRESS THE SECOND ROUND AS CONFIDENCE LEVEL INCREASES
ONE WAY OR THE OTHER. THREAT OF STRONG WINDS AND CONVECTIVE
LLWS...HAIL AND HEAVY RAINFALL EXISTS WITH STRONGER CONVECTION.
CONVECTION EXPECTED TO TAPER AND WEAKEN THIS EVENING.

MAINLY VFR IN WAKE OF COLD FROPA...EXCEPT PATCHY GROUND FOG ACROSS
OUTLYING TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.

KLGA FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.

KEWR FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.

KHPN FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.

KISP FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 17Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.

OUTLOOK FOR 12Z THU THROUGH SUN...
.THU-THU EVENING...VFR. SCT SHOWERS POSSIBLE.
.LATE THU NIGHT-SAT MORNING...MVFR CIGS POSSIBLE...BEST CHANCE AT
SOUTHERN/COASTAL TERMINALS.
.SAT AFTERNOON-SUN...VFR.

&&

.MARINE...
MARGINAL SCA CONDITIONS ARE POSSIBLE AT TIMES ACROSS OUTER OCEAN
WATERS IN THE SHORT TERM THROUGH THURSDAY NIGHT. HOWEVER...KEPT
OCEAN SEAS BELOW 5 FT SINCE WAVEWATCH INITIALLY ABOUT A FOOT TOO
HIGH COMPARED TO OBS.

MARGINAL SCA CONDS ARE POSSIBLE ON THE OCEAN WATERS FRI/FRI NIGHT
WITH AN INCREASING EASTERLY FLOW BETWEEN HIGH PRES BUILDING IN FROM
THE N AND LOW PRES PASSING TO THE S. A RELATIVELY LIGHT SE-S FLOW
WILL THEN PREVAIL WITH SUB-ADVY CONDS THEREAFTER. HAVE CUT A FT OFF
OF WAVEWATCH GUIDANCE THROUGH THE PERIOD AS IT CONTINUES TO RUN
HIGH.

&&

.HYDROLOGY...
NO PRECIPITATION IS EXPECTED INTO THIS MORNING.

FLASH FLOODING IS POSSIBLE WITH ANY TRAINING CONVECTION THIS
AFTERNOON AND EVENING AS PWATS INCREASE TO AROUND 2 INCHES AND
STEERING FLOW NEARLY ALIGNS WITH FRONTAL BOUNDARY. A BASIN AVERAGE
QPF OF AROUND 1/4 TO 1/2 INCH IS POSSIBLE ACROSS THE AREA...WITH
LOCALIZED AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE WITH ANY TRAINING
CONVECTION.

&&

.CLIMATE...
NEWARK HAS BROKEN THEIR RECORD HIGH TODAY WITH A MAX OF 103 DEGREES SO
FAR. LA GUARDIA ARPT HAS HIT 100 DEGREES...WHICH TIES THEIR RECORD.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ005>010.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ067>075-
     078>081-176>179.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NJZ002-004-006-
     103>108.
MARINE...NONE.

&&

SYNOPSIS...JM
NEAR TERM...GS
SHORT TERM...JM LONG TERM...24
AVIATION...GOODMAN/NV
MARINE...24/JM
HYDROLOGY...24/JM
CLIMATE...TM/GS
Hazardous weather outlook, Jul 18, 11:46 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 18 2012

NYZ072>075-176-178-190930-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-NYZ071-078-080-177-179-190930-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN NASSAU-
SOUTHERN NASSAU-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>010-NJZ002-NYZ067>070-079-081-190930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ011-012-190930-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-190930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 18, 8:33 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
933 AM EDT WED JUL 18 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
182100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
933 AM EDT WED JUL 18 2012

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON.
THE HEAT AND HUMIDITY OF THE PAST SEVERAL DAYS HAS CREATED A VERY
UNSTABLE ATMOSPHERE ACROSS THE REGION...AND THIS WILL LEAD TO THE
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS BY EARLY THIS AFTERNOON.

THE FIRST AREAS TO SEE THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR
NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...BEGINNING AROUND
NOON OR 1 PM. THESE STORMS WILL THEN MOVE FAIRLY QUICKLY TO THE
SOUTHEAST...REACHING NEW YORK CITY AND COASTAL LOCATIONS BETWEEN 2
PM AND 4 PM BEFORE MOVING OFFSHORE BY EARLY THIS EVENING.

SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL. FLASH FLOODING IS ALSO POSSIBLE AS THE
MOIST ATMOSPHERE WILL ALLOW THESE STORMS TO PRODUCE 1 TO 2 INCHES OF
RAINFALL IN A SHORT AMOUNT OF TIME. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

GS/BG
Local storm report, Jul 18, 11:45 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             WHITE PLAINS            41.02N  73.76W
07/18/2012  E0.75 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            TRAINED SPOTTER

&&

TFM
Special weather statement, Jul 18, 12:19 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT WED JUL 18 2012

NYZ073-078-177-181815-
BRONX-NORTHERN NASSAU-NORTHWEST SUFFOLK-
119 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM WILL IMPACT BRONX...NORTHERN NASSAU AND
WESTERN SUFFOLK COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CITY ISLAND...OR NEAR THROGS NECK BRIDGE...
AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO HALF AN INCH AN HOUR...IS OCCURRING WITH
THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4084 7377 4084 7381 4081 7380 4081 7388
      4089 7384 4088 7377 4084 7376 4087 7373
      4085 7366 4091 7364 4092 7357 4089 7354
      4090 7349 4094 7349 4091 7343 4091 7341
      4095 7341 4092 7325 4080 7327 4079 7376

SEARS
Local storm report, Jul 18, 1:19 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
219 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     MAHWAH                  41.09N  74.14W
07/18/2012  M50 MPH          BERGEN             NJ   TRAINED SPOTTER

            TRAINED SPOTTER

&&

TFM
Local storm report, Jul 18, 1:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     MAHWAH                  41.09N  74.14W
07/18/2012                   BERGEN             NJ   TRAINED SPOTTER

            WIRES DOWN ACROSS ROUTE 17

&&

TFM

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, New Haven

When
July 18, 1:40 PM EST
Where
New Haven County, Prospect
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -72.980

Thunderstorm Wind, Fairfield

When
July 18, 1:45 PM EST
Where
Fairfield County, 1.23 mi SSW of Germantown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.384, -73.441

A tree was reported uprooted in Rogers Park.

Thunderstorm Wind, Fairfield

When
July 18, 1:45 PM EST
Where
Fairfield County, 1.34 mi SSW of Germantown
Measured
87 kt (100 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.383, -73.442

A two- ton air conditioning unit on top of Roger Park Middle School was torn loose and fell through the roof into the building. The town engineer estimated the wind at 100 mph. Many large trees were uprooted nearby.

Thunderstorm Wind, Fairfield

When
July 18, 2:00 PM EST
Where
Fairfield County, 1.14 mi SSE of Round Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
41.084, -73.665

Wires were reported down at Merritt parkway and Round Hill Road.

Thunderstorm Wind, New London

When
July 18, 2:23 PM EST
Where
New London County, 0.52 mi W of Colchester
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
41.570, -72.340

Wires were reported down at the intersection of State Route 2 and Middletown Road.

Thunderstorm Wind, New London

When
July 18, 3:15 PM EST
Where
New London County, 1.6 mi ESE of North Lyme
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.389, -72.303

Numerous trees were reported down along Keeny Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403335, 403336, 403341, 403337, 403338, 403339.